You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

FDA RAISES SAFETY ISSUES CONCERNING PROPOXYPHENE

Aschenbrenner, Diane S. MS, APRN, BC

AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000366058.52347.3f
Drug Watch
Abstract

* The FDA now requires a black box warning on the labeling of all drugs containing propoxyphene stating that overdose with the mild opioid analgesic can be fatal.

* The warning also indicates that taking propoxyphene together with strong CYP3A4 inhibitors may enhance propoxyphene plasma levels.

* A medication guide has been developed to alert patients to the hazards of propoxyphene overdosing and other adverse effects of the drug.

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

© 2010 Lippincott Williams & Wilkins. All rights reserved.